| Catalog Number |
451611001 |
| Medical Device Problem Codes |
Unintended System Motion (1430); Use of Device Problem (1670); Malposition of Device (2616)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/02/2025
Type of Reportable Event
Malfunction
Event or Problem Description
Problem reported: case overview: the procedure involved the t3 - l2 scoliosis case, initiated with a spin using the o-arm.The clamp was positioned at t10, facing cranially, with the camera at the head.The operation was conducted on the left side, from l2 up to t11, before the robot arm was transferred to l2 on the right side.During the procedure, the arm was flipped for better configuration, which necessitated updating the software to reflect the change in the surgeon¿s standing side.When the robot arm was moved the handgrip contacted the patient reference array directly on the spheres.Key events & observations: the navigation system was ¿off¿ due to a significant impact.Landmark verification revealed inaccuracies, with an approximate deviation of 6mm laterally.When referencing the spinous process with the navigation instrument, the data appeared misplaced in space, indicating the array was moved.The clamp was checked for rigidity; it felt secure and was tightened further, confirming proper placement before conducting a respin with the o-arm.The respin was performed successfully, and the same level was re-verified.During the first navigation check, the system's accuracy was suboptimal in the rep's opinion, but the surgeon elected to proceed.The pointer probe indicated placement just inside the bony surface.The surgeon confirmed the placement was acceptable, with large pedicles and small screws, despite the registration concerns.The second spin revealed that the previously placed screws appeared slightly high and lateral, especially after the array collision.Deviations were determined to be clinically safe by the doctor though not ideal.A subsequent spin confirmed adequate placement.The surgeon noted the case was lengthy, and there was some uncertainty with the robot system.The surgeon elected to remove the robot, and the case continued with navigation alone.Further navigation at t5 and t3¿t6/7 levels was performed.The top levels presented challenges due to spinal angulation (high cobb angle), which the system could not de-rotate.Despite this, most screw placements were satisfactory, with minor lateral breaches at t4 and t5 on the left side, which were repositioned by the surgeon but deemed not clinically dangerous.Additional system feedback: during the stabilization setup routine, a critical error message was received with code gpio14ihd10312.The error was resolved after acknowledgment.The surgeon swapped out the patient reference phantom arrays 1, 2, and 3 during the procedure, leaving arrays 4 and 5 on the instruments.No inaccuracies were reported with the arrays.Follow-up & logs: the representative stated that he spoke with the fse later that night (10/2/25) and was able to retrieve the case logs off the system.When was the issue observed? intra-op what type of spine surgery was it? t3-l2 scoliosis case was this nav only or with robot? with robot what side was the robot on? what step were they on when this issue occurred? see event overview troubleshooting: bailed on robot, continued with nav only patient involvement? yes were there reports of injuries, medical intervention or prolonged hospitalization? no are patient treatments delayed or canceled? no next day of surgery: if known 10-13-25 all information has been disclosed.No further information was provided.
Additional Manufacturer Narrative
Product complaint #(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Additional information received: i¿d estimate a 5mm deviation from pedicle center.The screws were re-instrumented by the surgeon for greater fixation so that the top of the construct would be less likely to pull out.I don¿t recall but to my understanding the system was accurate at this segment.The screw displacement wasn¿t a product of registration inaccuracy like the lumbar segment was, the problem with these particular deviations is that the surgeons are used to operating with views that are anatomically correct from an axial, sagittal, and coronal standpoint.Because our software is unable to de-rotate the anatomy in the navigation display, the surgeons are forced to operate on this scoliotic anatomy in a confusing orientation.The navigation still accurately assists them, the anatomy that they¿re looking at on the navigation screen is just positioned in a way that is much harder to read.The issue is technically user error.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5, d10 and h4 if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: investigation summary: according to the information received, the issue with the following product: 451611001 sn: (b)(6) was experienced: case overview: the procedure involved the t3 - l2 scoliosis case, initiated with a spin using the o-arm.The clamp was positioned at t10, facing cranially, with the camera at the head.The operation was conducted on the left side, from l2 up to t11, before the robot arm was transferred to l2 on the right side.During the procedure, the arm was flipped for better configuration, which necessitated updating the software to reflect the change in the surgeon¿s standing side.When the robot arm was moved the handgrip contacted the patient reference array directly on the spheres.Key events & observations: the navigation system was ¿off¿ due to a significant impact.Landmark verification revealed inaccuracies, with an approximate deviation of 6mm laterally.When referencing the spinous process with the navigation instrument, the data appeared misplaced in space, indicating the array was moved.The clamp was checked for rigidity; it felt secure and was tightened further, confirming proper placement before conducting a respin with the o-arm.The respin was performed successfully, and the same level was re-verified.During the first navigation check, the system's accuracy was suboptimal in the rep's opinion, but the surgeon elected to proceed.The pointer probe indicated placement just inside the bony surface.The surgeon confirmed the placement was acceptable, with large pedicles and small screws, despite the registration concerns.The second spin revealed that the previously placed screws appeared slightly high and lateral, especially after the array collision.Deviations were determined to be clinically safe by the doctor though not ideal.A subsequent spin confirmed adequate placement.The surgeon noted the case was lengthy, and there was some uncertainty with the robot system.The surgeon elected to remove the robot, and the case continued with navigation alone.Further navigation at t5 and t3¿t6/7 levels was performed.The top levels presented challenges due to spinal angulation (high cobb angle), which the system could not de-rotate.Despite this, most screw placements were satisfactory, with minor lateral breaches at t4 and t5 on the left side, which were repositioned by the surgeon but deemed not clinically dangerous.Additional system feedback: during the stabilization setup routine, a critical error message was received with code gpio14ihd10312.The error was resolved after acknowledgment.The surgeon swapped out the patient reference phantom arrays 1, 2, and 3 during the procedure, leaving arrays 4 and 5 on the instruments.No inaccuracies were reported with the arrays.Results received from the engineering team (uploaded under related (b)(4)): investigation summary: there were 4 issues reported on (b)(4).Issue # 1 - "during the procedure, the arm was flipped for better configuration, which necessitated updating the software to reflect the change in the surgeon¿s standing side.When the robot arm was moved the handgrip contacted the patient reference array directly on the spheres." issue # 2 - "the navigation system was ¿off¿ due to a significant impact.Landmark verification revealed inaccuracies with an approximate deviation of 6mm laterally" "during the first navigation check, the system's accuracy was suboptimal in the rep's opinion, but the surgeon elected to proceed.The pointer probe indicated placement just inside the bony surface.The surgeon confirmed the placement was acceptable, with large pedicles and small screws, despite the registration concerns." "deviations were determined to be clinically safe by the doctor though not ideal.A subsequent spin confirmed adequate placement" issue # 3 ¿ "the top levels presented challenges due to spinal angulation (high cobb angle), which the system could not de-rotate.Despite this, most screw placements were satisfactory, with minor lateral breaches at t4 and t5 on the left side, which were repositioned by the surgeon but deemed not clinically dangerous." issue# 4 - "during the stabilization setup routine, a critical error message was received with code gpio14ihd10312.The error was resolved after acknowledgment." the attached video confirms the reported issues and supports the investigation outcome.Issue 1: this issue is related to the navigation station.No defect with robotic-assisted station was found in relation to this issue.Further details can be found under (b)(4).Issue 2: the investigation confirmed "landmark verification revealed inaccuracies with an approximate deviation of 6mm laterally".The investigation was not able to establish any link between issue 2 and issue 1.The investigation was conducted by tpm team.The investigation showed that the correct log file was identified.Based on the review and analysis of log files, the most probable cause of the reported issue is an acknowledgement by the user of the registration accuracy while not performing an accuracy check required by the device and ifu.There was no indication of device malfunction.Based on the investigation findings, no corrective and/or preventive action is proposed.The user indicated that there was no negative impact to the patient outcome and no patient harm.Issue 3: follow-up with complaint requester allows to understand the issue was linked to the difficulty for the users to identify and navigate an oblique volume.Based on the review and analysis of log files, there is no possibility to confirm allegation.Risk managment file captures this risk.The device behaved as expected.There was no indication of device malfunction.Based on the investigation findings, no corrective and/or preventive action is proposed.The user indicated that there was no negative impact to the patient outcome and no patient harm.Issue 4: "during the stabilization setup routine, a critical error message was received with code gpio14ihd10312.The error was resolved after acknowledgment." the investigation confirmed "intermittent error message when they retract the stabilizers." the investigation was conducted by the ee, hw, systems, and sw team.The investigation showed that the correct log file was identified.The investigation showed that one mechanical stop is hit at the time where the limit switch is being actuated.This generates a high current, which leads the 24vdc power supply to derate (max power reached).This leads the el9227 to fall into a protective state mode, that then triggers a pop-up.Internal actuator stop.External stop.A quality action has been opened in the quality system to address risk evaluation.No further actions are required at this time.Based on the investigation the most probable root cause for the issue can be tied to the behavior of the 24 vdc power supply in response to stabilizer actuation.This is traced to a design error which has been addressed in the quality system.The user indicated that there was no negative impact to the patient outcome and no patient harm.Root cause: issue 1: this issue is related to the navigation station.No defect with robotic-assisted station was found in relation to this issue.Further details can be found under (b)(4).Issue 2: based on the investigation the most probable root cause for the issue can be tied to a use error.Issue 3: based on the investigation the most probable root cause for the issue can be tied to a use error.Issue 4: based on the investigation the most probable root cause for the issue can be tied to the behavior of the 24 vdc power supply in response to stabilizer actuation.This is traced to a design error which has been addressed in the quality system.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.Device history review: mre not required as there is a quality action addressing the found issue.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.